From Massachusetts, USA:
I am a school nurse and have a 16 year old female student with type 1 diabetes diagnosed at age 6. Her blood sugars run very high, usually in the 300 - 350 range. They remain high even after taking insulin or exercising and even if she doesn't eat after administering her insulin. How can this be possible? I keep waiting for her to become comatose but other than a stomachache or headache she carries on as usual. My fear is that she's also becoming anorexic because she can see that nothing untoward happens to her if she doesn't eat. Any suggestions or solutions?
Your question brings many questions to my mind. I too am a school nurse and am often frustrated by the fact that I can't help my students 24 hours a day. During the school day I try to do lots of teaching and help the kids learn from how they manage their diabetes at school (i.e., extra testing to see the effect of an insulin decision).
This young lady sounds like she needs the support of a diabetes team. Perhaps you could contact her parents/guardian and express your concern and help them establish the contacts they need. Teenagers with diabetes have so many issues, and not eating and exercising with a high sugar may only serve to drive the blood glucose higher. Emotions of guilt and frustration may be factors. I know an experienced diabetes team and perhaps some other teen support would be helpful.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.